Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2009, 3:59 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 3:59 PM CDT (20:59 UTC)
- Expired
- May 8, 2009, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Fentress County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 8, 3:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:25 PM CDT, 34 minutes earlier.
Area forecast discussion, May 8, 3:25 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 325 PM CDT FRI MAY 8 2009 .MESO UPDATE... MCS CONTINUES TO SHOW WEAKENING WITH TIME...STRONG/SEVERE STORMS CONTINUE ACROSS NORTHEAST MIDDLE TN AT 320 PM WITH A COUPLE OF TORNADO WARNINGS REMAINING IN EFFECT AS SUPER CELL STORMS MOVE THROUGH NORTHERN MACON AND CLAY COUNTIES. GOOD SHEAR IN PLACE IN MID STATE WITH VERY MOIST AND UNSTABLE AIRMASS. EXPECT STORMS TO CONTINUE MOVING EASTWARD TOWARD NORTH END OF PLATEAU. && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011- 022>034-056>066-075-077>080-093>095. && BOYD
Hazardous weather outlook, May 8, 1:08 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 108 PM CDT FRI MAY 8 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-091030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 108 PM CDT FRI MAY 8 2009 ...TORNADO WATCH IN EFFECT FOR WESTERN MIDDLE TENNESSEE UNTIL 400 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN MIDDLE TENNESSEE UNTIL 700 PM... ...FLASH FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE THIS AFTERNOON. THE ENVIRONMENT ACROSS THE MID STATE IS HIGHLY UNSTABLE, AND MODERATELY SHEARED, MEANING THAT SEVERE STORMS AND ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. FLASH FLOODING IS ALSO POSSIBLE AS WIDESPREAD HEAVY RAIN DEVELOPS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY, AND FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED. ROSE
In the hours before
Special weather statement, May 8, 12:20 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1220 PM CDT FRI MAY 8 2009 TNZ005>007-022>027-056>061-093>095-081830- STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON- CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL- WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY... KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE... CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI 1220 PM CDT FRI MAY 8 2009 ...TORNADO WATCH UNTIL 4 PM CDT THIS AFTERNOON... CURRENTLY THUNDERSTORMS ARE MOVING ACROSS WESTERN TENNESSEE AND WESTERN KENTUCKY. THESE STORMS WILL MOVE INTO NORTHWEST BY 1 PM...AND CONTINUE EAST. THE ENVIRONMENT ACROSS MIDDLE TENNESSEE IS SUCH THAT A FEW STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. NOW IS THE TIME TO THINK OF A PLACE TO TAKE SHELTER SHOULD A TORNADO WARNING BE ISSUED FOR YOUR AREA. THE FOLLOWING ARE A FEW SAFETY RULES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. TNZ008>011-028>034-062>066-075-077>080-081830- SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM- OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND- BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA... BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE... GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT... MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE... FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...MANCHESTER... MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER 1220 PM CDT FRI MAY 8 2009 ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH 2 PM CDT. HOWEVER...WITH THE UNSTABLE ENVIRONMENT ACROSS EASTERN MIDDLE TENNESSEE THIS AFTERNOON...STRONGER STORMS ARE LIKELY TO DEVELOP THAT MAY PRODUCE HAIL AND GUSTY WINDS. BOYD
Local storm report, May 8, 2:04 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM FUNNEL CLOUD 7 SSW ADAMS 36.49N 87.11W
05/08/2009 ROBERTSON TN EMERGENCY MNGR
MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
EMA
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:10 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 35 min |
| May 8, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Williamson | 27 min |
| May 8, 4:32 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Robertson, Sumner | 43 min |
| May 8, 5:49 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 26 min |
| May 8, 6:18 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 27 min |
| May 8, 8:41 AM CDT | Areal Flood Advisory | OHX | Davidson | 3 hr |
| May 8, 11:30 AM CDT | Flash Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 37 hr |
| May 8, 1:05 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 40 min |
| May 8, 1:16 PM CDT | Tornado Warning | OHX | Montgomery, Stewart | 44 min |
| May 8, 1:43 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 47 min |
| May 8, 2:14 PM CDT | Tornado Warning | OHX | Macon, Sumner | 31 min |
| May 8, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 30 min |
| May 8, 2:30 PM CDT | Tornado Warning | OHX | Robertson, Sumner | 45 min |
| May 8, 2:38 PM CDT | Tornado Warning | OHX | Macon | 37 min |
| May 8, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 16 min |
| May 8, 3:08 PM CDT | Tornado Warning | OHX | Clay, Macon | 22 min |
| May 8, 3:14 PM CDT | Tornado Warning | OHX | Macon | 31 min |
| May 8, 3:23 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 22 min |
| May 8, 3:24 PM CDT | Tornado Warning | OHX | Clay, Overton, Pickett | 51 min |
| May 8, 3:32 PM CDT | Tornado Warning | OHX | Overton, Pickett | 28 min |
| May 8, 4:02 PM CDT | Tornado Warning | OHX | Fentress, Pickett | 28 min |
| May 8, 4:07 PM CDT | Areal Flood Advisory | OHX | Fentress, Overton, Pickett | 3 hr |
| May 8, 4:29 PM CDT | Tornado Warning | OHX | Fentress | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.